California, 2005

Strong Wind in California, January 7, 2005

January 7, 2005 · NWS SGX · 8 events in 8 counties and zones

A combination of very saturated soil and wind gusts in excess of 50 mph knocked down hundreds of large trees. Felled trees knocked out power, blocked roads, and damaged many cars and other property.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$600,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A combination of very saturated soil and wind gusts in excess of 50 mph knocked down hundreds of large trees. Felled trees knocked out power, blocked roads, and damaged many cars and other property. A female was injured when a large Eucalyptus fell onto her car while she was driving on Buena Creek Road in Vista.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 7, 9:30 AM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 7, 9:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST FRI JAN 7 2005

.SYNOPSIS...STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO
TUESDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND
MUD SLIDES. LOCAL STRONG GUSTY WINDS WILL DEVELOP THIS AFTERNOON AND
AGAIN SATURDAY AFTERNOON. HIGH TIDES AND LARGE SURF WILL BRING A
THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER IS
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED FORECAST.

.SHORT TERM...THERE WERE SCT SHOWERS THIS MORNING...MOSTLY LIGHT BUT
A FEW MODERATE. SNOW WAS REPORTED AROUND 5000 FT...EXCEPT LOCALLY
LOWER ON THE SLOPES OF THE SBD MOUNTAINS. THE 12Z NKX SOUNDING
HAD A MOIST LAYER FROM 850 MB TO ABOUT 500 MB WITH MODERATELY STRONG
WLY WINDS ALOFT. WEAK GRADIENTS.

UPPER TROUGH CONTINUES ALONG THE W COAST THROUGH THE SHORT TERM.
THIS WILL CONTINUE MOIST SW FLOW OVER SRN CA. LOOKS LIKE THE BEST
DYNAMICS WILL BRING PERIODS OF HEAVY RAIN THIS AFTERNOON THROUGH
SAT. THE DYNAMICS SHOULD WEAKEN A LITTLE SUN BEFORE REDEVELOPING
MON. HOWEVER...THE DEEP MOIST FLOW WILL CONTINUE AND CANNOT RULE OUT
PERIODS OF HEAVY RAIN ANY TIME THROUGH MON. THERE COULD ALSO BE A
FEW THUNDERSTORMS. THE SNOW LEVEL WILL INCREASE TO NEAR 7000 FEET.
STRONG GUSTY WINDS WILL DEVELOP THIS AFTERNOON AND AGAIN SAT
AFTERNOON...BUT NOT A STRONG SAT. THE CURRENT WARNINGS...WATCHES...
ADVISORIES AND STATEMENTS LOOK GOOD.

.LONG TERM...THE PRECIP SHOULD TURN MORE SHOWERY AND TAPER OFF TUE
AS DRIER NW FLOW DEVELOPS. UPPER RIDGING NEAR THE W COAST AND
OFFSHORE FLOW EXPECTED FOR THE END OF NEXT WEEK FOR DRY WEATHER AND
WARMER DAYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

HIGH WIND WARNING FOR THE SAN DIEGO COUNTY MOUNTAINS AND THE APPLE
AND LUCERNE VALLEYS AND WIND ADVISORY FOR ALL OTHER AREAS UNTIL 8 PM
THIS EVENING...SEE LAXNPWSGX.

FLASH FLOOD WATCH FOR ALL AREAS BELOW 7000 FT UNTIL TUESDAY
AFTERNOON...SEE LAXFFASGX.

COASTAL FLOOD WATCH AND HIGH SURF ADVISORY THROUGH SUNDAY...SEE
LAXCFWSGX.

RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.

MARINE WEATHER STATEMENT FOR STRONG WINDS...HIGH SEAS AND TIDAL
OVERFLOW THROUGH WEDNESDAY...SEE LAXMWSSGX.

GALE WARNING FOR THE COASTAL WATERS TODAY...SEE LAXCWFSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

ATKIN
Hazardous weather outlook, Jan 7, 4:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI JAN 7 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-081400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

STRONG SUBTROPICAL FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY INTO TUESDAY. THIS
WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES.
STRONG WINDS ARE ALSO EXPECTED IN ALL AREAS. HIGH TIDES AND LARGE
SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS
WEEKEND.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...

WINTER STORM WARNING FROM 6 AM THIS MORNING UNTIL 6 PM SUNDAY FOR
THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

HIGH WIND WARNING FOR THE SAN DIEGO COUNTY MOUNTAINS AND THE APPLE
AND LUCERNE VALLEYS AND WIND ADVISORY FOR ALL OTHER AREAS FROM 8 AM
THIS MORNING TO 8 PM THIS EVENING...SEE LAXNPWSGX.

FLASH FLOOD WATCH FOR ALL AREAS BELOW 7000 FT UNTIL TUESDAY
AFTERNOON...SEE LAXFFASGX.

COASTAL FLOOD WATCH AND HIGH SURF ADVISORY THROUGH SUNDAY...SEE
LAXCFWSGX.

MARINE WEATHER STATEMENT FOR STRONG WINDS...HIGH SEAS AND TIDAL
OVERFLOW THROUGH WEDNESDAY...SEE LAXMWSSGX.

GALE WARNING FOR THE COASTAL WATERS TODAY...SEE LAXCWFSGX.

SKYWARN SPOTTERS WILL BE ACTIVATED TODAY.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

PERIODS OF HEAVY RAIN WITH FLASH FLOODING AND MUDSLIDES...
PERIODS OF HEAVY RAIN WITH URBAN AND SMALL STREAM FLOODING...
PROLONGED RAINFALL WITH RIVER FLOODING...
MODERATE TO STRONG AND GUSTY WINDS...
WINTER STORM WITH HEAVY SNOW AND/OR STRONG WINDS...
SATURDAY THROUGH EARLY TUESDAY.

SKYWARN ACTIVATION WILL BE NEEDED AT TIMES THROUGH EARLY TUESDAY.

MM

In the hours before

Local storm report, Jan 7, 8:52 AM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
852 AM PST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     SNOW             PHELAN                  34.43N 117.57W
01/07/2005  0.0 INCH         SAN BERNARDINO     CA   TRAINED SPOTTER

            SNOW JUST BEGAN AT PHELAN AT 4300 FEET. TEMPERATURE 32
            DEGREES.

&&

PURPURA
Local storm report, Jan 7, 9:28 AM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 AM PST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     SNOW             YUCCA VALLEY            34.11N 116.43W
01/07/2005  0.0 INCH         SAN BERNARDINO     CA   TRAINED SPOTTER

            SNOW ACCUMULATION SO FAR 1 INCH. CURRENTLY, MODERATE SNOW

&&

HMT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 strong wind. Local standard time, as filed.

Strong Wind, San Diego County Coasts

When
January 7, 11:00 AM PST to 6:00 PM PST
Where
San Diego County Coasts forecast zone
Measured
26 kt (30 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Strong Wind, Orange County Coastal Plain

When
January 7, 11:00 AM PST to 6:00 PM PST
Where
Orange County Coastal Plain forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER

Strong Wind, San Diego County Mountains

When
January 7, 11:00 AM PST to 6:00 PM PST
Where
San Diego County Mountains forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Strong Wind, San Diego County Valleys

When
January 7, 11:00 AM PST to 6:00 PM PST
Where
San Diego County Valleys forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Strong Wind, Santa Ana Mountains and Foothills

When
January 7, 11:00 AM PST to 6:00 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

Strong Wind, P Sw San Bernardino

When
January 7, 11:00 AM PST to 6:00 PM PST
Where
P Sw San Bernardino forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Strong Wind, P W Riverside

When
January 7, 11:00 AM PST to 6:00 PM PST
Where
P W Riverside forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Strong Wind, Apple and Yucca Valleys

When
January 7, 11:00 AM PST to 6:00 PM PST
Where
Apple and Yucca Valleys forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438125, 5438126, 5438127, 5438128, 5438129, 5438130, 5438131, 5438132.